DRESS syndrome (drug rash with eosinophilia and systemic symptoms): sometimes, not all signs are there

Published: 24 September 2021
Abstract Views: 1181
PDF: 477
HTML: 9
Publisher's note
All claims expressed in this article are solely those of the authors and do not necessarily represent those of their affiliated organizations, or those of the publisher, the editors and the reviewers. Any product that may be evaluated in this article or claim that may be made by its manufacturer is not guaranteed or endorsed by the publisher.

Authors

DRESS syndrome is a rare and potentially fatal multisystemic reaction that occurs two to six weeks after exposure to certain drugs. It is characterized by fever, eosinophilia, and skin rash. Case of a 37-year-old man, black, with gout (started allopurinol 4 weeks before). He arrived at the Emergency Room complaining of headache, fever, abdominal pain, and scattered maculopapular skin lesions. The conducted study showed elevated transaminases and C-reactive protein, hepatomegaly, and peri-hepatic adenomegalies. Allopurinol was stopped, but throughout hospitalization, liver, renal and neurological dysfunctions (with meningoencephalitis) worsened; it also appeared eosinophilia. A skin biopsy was performed, the possibility of DRESS syndrome was assumed, and methylprednisolone 2 mg/kg/day was started, with progressive improvement. The skin biopsy was compatible with DRESS. The described case reveals some peculiarities. Among the most relevant arethe late onset of eosinophilia and the difficulty in evaluating the rash due to the patient's skin tone and neurological manifestations (rare).

Dimensions

Altmetric

PlumX Metrics

Downloads

Download data is not yet available.

Citations

Isaacs M, Cardones R, Rahnama-Moghadam S. Dress syndrome: clinical myths and pearls. Cutis 2018;102:322-6.
Adwan MH. Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome and the rheumatologist. Curr Reumathol Rep 2017;19:1-9. DOI: https://doi.org/10.1007/s11926-017-0626-z
Kardaun SH, Sekula P, Valeyrie-Allanore L, et al. Drug reaction with eosinophilia and systemic symptoms (DRESS): an original multisystem adverse drug reaction. Results from the prospective RegiSCAR study. Br J Dermatol 2013;169:1071-80. DOI: https://doi.org/10.1111/bjd.12501
Behera S, Das S, Xavier A, Selvarajan S. DRESS syndrome: a detailed insight. Hospital Pract 2018;46:152-62. DOI: https://doi.org/10.1080/21548331.2018.1451205
Husain Z, Reddy BY, Schwartz RA. DRESS syndrome: Part II. Management and therapeutics. J Am Acad Dermatol 2013;68:709.e1-9. DOI: https://doi.org/10.1016/j.jaad.2013.01.032
Cacoub P, Musette P, Descamps V, et al. The DRESS syndrome: a literature review. Am J Med 2011;124:588-97. DOI: https://doi.org/10.1016/j.amjmed.2011.01.017
Kardaun SH, Sidoroff A, Valeyrie-Allanore L, et al. Variability in the clinical pattern of cutaneous side-effect of drugs with systemic symptoms: Does DRESS syndrome really exist? Br J Dermatol 2007;156:609-11. DOI: https://doi.org/10.1111/j.1365-2133.2006.07704.x
Corneli HM. DRESS syndrome: drug reaction with eosinophilia and systemics symptoms. Pediatr Emerg Care 2017;33:499-504. DOI: https://doi.org/10.1097/PEC.0000000000001188
Gonçalo M, Coutinho I, Teixeira V, et al. HLA-B*58:01 is a risk factor for allopurinol-induced DRESS and Stevens-Johnson syndrome/toxic epidermal necrolysis in a Portuguese population. Br J Dermatol 2013;169:660-5. DOI: https://doi.org/10.1111/bjd.12389
LaHood N, Sokol K. DRESS syndrome associated with splenic thrombosis. Ann Allergy Asthma Immunol 2017;119:463-4. DOI: https://doi.org/10.1016/j.anai.2017.08.288
Husain Z, Reddy BY, Schwartz RA. DRESS syndrome: Part I. Clinical perspectives. J Am Acad Dermatol 2013;68:693.e1-14. DOI: https://doi.org/10.1016/j.jaad.2013.01.033
Masaki T, Fukunaga A, Tohyama M, et al. Human herpes virus 6 encephalitis in allopurinol-induced hypersensitivity syndrome. Acta Derm Venereol 2003;83:128-31. DOI: https://doi.org/10.1080/00015550310007481
Gaha M, Landry D, Bélair M, et al. DRESS syndrome: cerebral vasculitic-like presentation. Neuroradiology 2015;57:1015-21. DOI: https://doi.org/10.1007/s00234-015-1562-0
Tas S, Simonart T. Management of drug rash with eosinophilia and systemic symptoms (DRESS syndrome): an update. Dermatology 2003;206:353-6. DOI: https://doi.org/10.1159/000069956
Chen YC, Chang CY, Cho YT, et al. Long-term sequelae of drug reaction with eosinophilia and systemic symptoms: A retrospective cohort study from Taiwan. J Am Acad Dermatol 2013;68:459-65. DOI: https://doi.org/10.1016/j.jaad.2012.08.009

How to Cite

Murteira, F., Oliveira, P., Miranda, J., Moreira, A., & Correira, M. (2021). DRESS syndrome (drug rash with eosinophilia and systemic symptoms): sometimes, not all signs are there. Italian Journal of Medicine, 15(3). https://doi.org/10.4081/itjm.2021.1475

Similar Articles

You may also start an advanced similarity search for this article.

List of Cited By :

Crossref logo